For several months, news has spread of a previously undocumented illness that physicians are linking to the use of e-cigarettes or vaping.
This month, the Centers for Disease Control and Prevention, or CDC, created the name “EVALI,” to help medical professionals identify lung illnesses related to the use of e-cigarettes, or “vaping.” EVALI stands for “e-cigarette or vaping product use associated lung injury.”
The government agency also released several new healthcare recommendations related to the baffling illness.
E-cigarettes are typically called “vapes,” and can also include electronic nicotine delivery systems (ENDS). E-cigarettes work by heating a liquid to produce an aerosol that users inhale into their lungs. The liquid can contain nicotine, tetrahydrocannabinol (THC) and cannabinoid (CBD) oils, and other substances and additives. THC is the psychoactive mind-altering compound of marijuana that produces the “high.”
The new healthcare recommendations include guidelines for hospital admission and treatment, patient follow-up, and public advice about EVALI.
“Rapid diagnosis and an understanding of treatment options could reduce EVALI morbidity and mortality, the CDC said.
As of Oct. 11, there have been 1,299 EVALI cases reported in the U.S., with 26 related deaths reported in 21 states. A majority of the deceased are male, and the ages range from 17 to 75 years. About 80 percent were younger than 35.
According to the government, the CDC is currently developing guidelines for EVALI healthcare encounters as new data emerges. While the exact chemicals responsible for the illness are still unknown, the CDC recommends people stop or decrease the use of products containing THC or nicotine.
Of the patients whose deaths are associated with vaping, all of them reported a history of using e-cigarette products. According to the CDC, most also reported a history of using products containing THC, or tetrahydrocannabinol.
“The latest national and state findings suggest products containing THC, particularly those obtained off the street or from other informal sources (e.g., friends, family members, illicit dealers), are linked to most of the cases and play a major role in the outbreak,” CDC sources said.
Some patients with lung injury cases have reported exclusive use of nicotine-containing products, and many patients with lung injury report combined use of THC- and nicotine-containing products. Because of that, the CDC said it is not ruling out the possibility that nicotine-containing products may be associated with the outbreak. Because of that, the CDC is continuing to recommend that people stop using an e-cigarette, or vaping products that contain nicotine.
The CDC is clear to point out that it and the Federal Drug Agency have not identified the cause or causes of the lung injuries. The only common factor is that patients have reported the use of vaping products.
The government indicates that the outbreak may have more than one cause. It is still investigating many different substances and products.
“The specific chemical exposure(s) causing lung injuries associated with e-cigarette product use, or vaping, remains unknown at this time,” according to the agency.
If you have recently used an e-cigarette or vaping product, see your healthcare provider if you develop symptoms such as:
- Cough, shortness of breath or chest pain
- Nausea, vomiting, abdominal pain or diarrhea
- Fatigue, fever or weight loss
The CDC is working to determine the cause of the illnesses. The investigation involves more than 1,000 patients and a wide variety of products. The CDC has also activated the Emergency Operations Center (EOC) to coordinate activities and provide assistance to states, public health partners, and clinicians around the nation. It has also sent special Epidemic Intelligence Service officers to some states. Clinical lab specimens have been collected from ill patients to be tested.
The agency also maintains an outbreak webpage at cdc.gov with critical messages and weekly updates on case counts, deaths, and resources.